Wyoming, 2018Tornado and Hail in Wyoming, June 29, 2018
June 29, 2018 · NWS UNR · 11 events in 2 counties and zones
A supercell thunderstorm tracked east across central Campbell and southern Crook Counties, producing large hail and strong wind gusts. The storm became tornadic as it moved east-southeast of Sundance.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A supercell thunderstorm tracked east across central Campbell and southern Crook Counties, producing large hail and strong wind gusts. The storm became tornadic as it moved east-southeast of Sundance.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 29, 9:55 AM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Jun 29, 9:55 AM MST, 3 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1055 AM MDT Fri Jun 29 2018
.UPDATE...
Issued at 934 AM MDT Fri Jun 29 2018
Current surface analysis shows low pressure over south central SD,
with cold front now over Tripp County. Upper level analysis shows
large scale trough centered over the Northern Rockies, with
southwest flow over the Northern Plains. Skies are variably cloudy
across the area, mostly clear over northeast WY into far western
SD, with partly to mostly cloudy skies to the east. Temps right
now are mostly in the upper 60s to near 80. Lingering showers
have exited eastern areas, with the forecast area clear on the
radar for the time being.
Main forecast change was to remove pops over western areas until
around midday as latest short range models show showers holding
off until at least that time. A favorable severe weather threat
is still in place for later today, starting off early to mid
afternoon over northeast WY and the Black Hills, spreading east
across the rest of the area through at least the early evening.
A good amount of moisture in the low to mid levels remains across
the area, with SBCAPE values progged to range from around 1000
j/kg over northeast WY to over 2000 j/kg over parts of southwest
and south central SD. Shear looks adequate for at least shorter-
lived supercells, especially across southern portions of the CWA.
Cap looks to remain strong to the east of the Black Hills this
afternoon, with most of the activity developing further west with
shortwave energy this afternoon. There is a strong likelihood that
the activity will consolidate into a MCS as it moves into/through
western SD late today and this evening. Main threats with severe
storms will be large hail and strong wind gusts, but an isolated
tornado threat is also expected from northeast WY to southwest SD.
May need to adjust high temps a bit through the day, with a
fairly wide spread expected across the area. 70s across northeast
WY to around 90 over south central SD.
&&
.DISCUSSION...(Today Through Thursday)
Issued at 311 AM MDT Fri Jun 29 2018
Upper trough is slowly crossing the Cascades into the northern
Rockies with active southwest flow across the northern High Plains.
At the surface, low pressure center is over KPHP at this time, with
a strong cold front crossing the western South Dakota plains.
Dewpoints in the upper 60s to low 70s is making for a warm and humid
night across central SD. KUDX radar shows the cold front crossing
Custer to Oglala Lakota counties, with gusts to near 50 mph. Surface
low will push eastward today, with breezy northwest winds continuing
across the area. Temps will be lower across the CWA...but with a
wide range as cooler air filters in from the northwest. Highs across
northeast WY will be in the low to mid 70s while highs across south
central SD will near 90. The next major convective activity will
occur this afternoon and evening as the next series of upper waves
cross the region. While there could be some lingering showers and
storms this morning, today's activity is expected to develop along
the Bighorns in the early afternoon, then push into NE WY. Other
activity will develop over the Black Hills, but the main activity
will be moving in from the west, and then develop into a line across
western SD this evening. There will be sufficient instability and
shear for severe thunderstorms with large hail and damaging winds as
the main threats.
Drier air will filter into the region through Saturday as the main
trough axis crosses the region. As the trough moves through, storms
are expected to develop Saturday afternoon mainly from the Black
Hills into southern portions of the CWA. Instability and shear will
both be weaker, so severe weather is not expected. Zonal flow aloft
will develop Sunday and Monday with dry weather expected to start
the week. Much warmer weather is expected toward the middle of the
week southerly flow restrengthens.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Saturday)
Issued At 1055 AM MDT Fri Jun 29 2018
Lingering MVFR CIGS over far southwestern SD and northwestern SD
will decrease early this afternoon; otherwise, mostly VFR
conditions will continue through the period. The exception will
be local IFR/MVFR conditions with scattered thunderstorms that
move west-to-east across the forecast area from roughly 19z-07z.
Also, after 08z some MVFR CIGS are expected to develop across far
southwestern into south-central SD.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&
Update...26
DISCUSSION...13
AVIATION...Bunkers
Hazardous weather outlook, Jun 29, 1:38 AM MST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
238 AM MDT Fri Jun 29 2018
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-301300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
238 AM MDT Fri Jun 29 2018 /338 AM CDT Fri Jun 29 2018/
This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.
.DAY ONE...Today and Tonight
Numerous thunderstorms will move across the area this afternoon
into tonight. There is a slight risk of severe thunderstorms with
large hail and damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is a chance of thunderstorms Saturday, mainly south of
Interstate 90. Severe thunderstorms are not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
&&
Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity
In the hours before
Special weather statement, Jun 29, 12:20 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Rapid City SD
120 PM MDT FRI JUN 29 2018
WYZ054-291945-
Northern Campbell WY-
120 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 145 PM MDT...
At 120 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Echeta, or 30 miles northwest of Gillette, moving
northeast at 40 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Spotted Horse and Echeta.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Wyoming.
LAT...LON 4453 10600 4463 10601 4478 10578 4440 10562
4438 10602
TIME...MOT...LOC 1920Z 241DEG 36KT 4448 10603
BunkersLocal storm report, Jun 29, 12:46 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0138 AM HAIL 13 NNW SPOTTED HORSE 44.90N 105.90W
06/29/2018 M1.00 INCH CAMPBELL WY PUBLIC
&&
KCLARKSpecial weather statement, Jun 29, 1:04 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Rapid City SD
204 PM MDT FRI JUN 29 2018
WYZ054-055-292030-
Northern Campbell WY-Southern Campbell WY-
204 PM MDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 230 PM MDT...
At 203 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Echeta, or 21 miles west of Gillette, moving east at
30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain along and north of Interstate 90, which
includes Mile Markers 96 to 117.
A severe thunderstorm watch remains in effect until 800 PM MDT for
northeastern Wyoming.
LAT...LON 4435 10602 4439 10565 4413 10564 4413 10602
TIME...MOT...LOC 2003Z 259DEG 28KT 4425 10593
Bunkers
Local storm report, Jun 29, 1:10 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
210 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0203 PM HAIL 12 S RECLUSE 44.56N 105.70W
06/29/2018 M1.75 INCH CAMPBELL WY PUBLIC
&&
KCLARKEvent by event
7 hail, 2 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.
Funnel Cloud, Campbell
- When
- June 29, 1:10 PM MST
- Where
- Campbell County, 13 mi NNW of (Gcc)gillette Arpt
- Reported by
- Public
- Coordinates
- 44.524, -105.641
Several people observed a funnel cloud north of Gillette, but no one saw it touch down. Time was estimated from 911 calls and location was estimated from radar.
Thunderstorm Wind, Campbell
- When
- June 29, 1:50 PM MST
- Where
- Campbell County, 4.82 mi NE of (Gcc)gillette Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.390, -105.460
A lot of pea sized hail fell with the storm.
Hail, Campbell
- When
- June 29, 2:17 PM MST
- Where
- Campbell County, 10.45 mi NNE of Rozet
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.420, -105.120
Hail, Crook
- When
- June 29, 2:35 PM MST to 2:40 PM MST
- Where
- Crook County, 3 mi SSW of Carlile
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.450, -104.823
The combination of hail and 40 mph wind gusts caused minor damage.
Hail, Crook
- When
- June 29, 2:38 PM MST
- Where
- Crook County, 1 mi SSE of Carlile
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.477, -104.792
Thunderstorm Wind, Crook
- When
- June 29, 2:38 PM MST
- Where
- Crook County, 1 mi SSE of Carlile
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.477, -104.792
The spotter estimated wind gusts around 60 mph.
Hail, Crook
- When
- June 29, 2:50 PM MST
- Where
- Crook County, Sundance
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.410, -104.380
The source reported a shattered windshield.
Hail, Crook
- When
- June 29, 2:52 PM MST
- Where
- Crook County, 4 mi SE of Sundance
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.369, -104.323
Hail, Crook
- When
- June 29, 3:00 PM MST
- Where
- Crook County, 1 mi NNE of Sundance
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.423, -104.372
Hail, Crook
- When
- June 29, 3:03 PM MST
- Where
- Crook County, Sundance
- Measured
- 2.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.410, -104.380
The spotter recorded a peak wind of 56 mph with many tree branches broken. Homes in Sundance were damaged by hail and wind.
Tornado, Crook
- When
- June 29, 3:05 PM MST to 3:20 PM MST
- Where
- Crook County, 7.7 mi SE of Sundance to 12.29 mi S of Beulah
- Rating
- EF1
- Path length
- 11.65 mi
- Path width
- 200 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 44.321, -104.287
The tornado developed southeast of Sundance and tracked generally to the east into South Dakota. The majority of damage occurred in wooded areas, with widespread snapped trees observed throughout the tornado path. Some structural damage was also observed southeast of Sundance just east of highway 585, near the beginning of the tornado's path. Based on the damage, the tornado was rated at an EF-1, with peak wind speeds estimated at 105 mph.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, June 29, 2018$7.0 million · EF2 · 35 events
- Heat in New York, June 29, 20181 death · 1 event
- Tornado and Hail in South Dakota, June 29, 2018$2.0 million · EF1 · 16 events
- Tornado and Damaging Winds in North Dakota, June 29, 2018EF1 · 43 events
- Tornado in Florida, June 29, 2018$100,000 · EF0 · 1 event
- Heat in Kentucky, June 29 to 30, 201822 events
- Hail and Damaging Winds in Minnesota, June 29, 20181 in hail · 20 events
- Excessive Heat and Heat in Wisconsin, June 29 to 30, 201820 events
- Hail and Damaging Winds in South Dakota, June 29, 20184.5 in hail · 20 events
- Heat in Illinois, June 29 to 30, 201819 events
- Hail and Damaging Winds in Michigan, June 29, 2018$14,000 · 60 kt wind · 11 events
- Marine Thunderstorm Winds and Waterspout in Lake Superior, June 29, 201861 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767733, 756844, 756845, 756846, 756847, 756848, 756849, 756850, 756851, 756852, 765277.